To try and make a long story short, I have been a million doctors and was now diagnosised with MAV by Dr. Newman in New York City. I had 2 days of visual vertigo, and now I have been left with a rocking sensation, like waves, moving in my had for the last year and a half. I’ve had all my testing done at johns hopkins and they all came out normal. I was dignosed by other doctors having : Inner ear infection, vestibular neuritis, nerve damage, and just plain being crazy. After Johns hopkins, thet ruled out any nerve damage.
The medications I have been taking are Zoloft 100 mg and clonazepam 0.5 for tearful moments.
Recently, I just started Verapamil 120 mg and after 8 weeks, I felt fine! I felt like I was out of jail!!! But now after a week, some of my symptoms like walking on air, the rocking in my head, although not as bad, and being in small spaces like the shower agitate them more. So now my doctor bumped it up to 180 and currently I just finished VRT.
Also, I suffered Migranes as a teenager, but had 10 years of pain free headaches.
I’m wondering why this medicine worked for a week and then my symptoms came back??
Does anyone here have experience with this medication and if it has helped them?? COuld it be I just need more mg?? My doctor seems pretty confident, it took me 6 months to see him.
Plesae share any thoughts,
Your tolerance to the drug is to be expected - it doesn’t happen to everyone but it happens a lot. For example, I have been taking Neurontin and started at 100mg which was effective for me for a week. I generally then had to increase the dose every week to keep it effective. You may find that you will eventually reach a dose where it continues to work for an extended period of time and you don’t need any further increases. Your doc might also add another migraine preventative to the mix to get the best possible effect.
I also had the same issue with Verapamil. I was unable to tolerate it for long, however I did get excellent results at 120mg and then had to increase the dose to 240 to get the continued effect.
It must be exciting to know what’s wrong with you and there is a fairly staggering number of drug treatments available if you ever need something else.
Thank you so much for writing back. It’s just so weird to feel almost like yourself again and then have it taken away from you. You said the Verapmil worked best for you at 240. If it was effective then why did you switch to neurotin? Was it the side effects? Are you sensitive to medication? Do you think you will be on meds for the rest of your life?? My Doctor at Johns hopkins wanted to put me on that, but Dr. Newman said it would make me gain weight and women hate him when he suggests it.
Did you feel like yourself for a period of time and then the symptoms came back???
Thank you for sharing all your knowledge and what are your symptoms now???
thank you again for your comments, it gives me hope that if I did feel better for 1 week, there must be medicine out there to help stop this terrible rocking sensation.
I am also on verapamil, but the otoneurologist prescribed only 80 mg per day, which makes me constipated and lowers my blood pressure but has had utterly no effect on my symptoms. I got a second opinion from a neurologist, and he felt that the dose was incorrect and that I should be on time-release verapamil, or that another class of drug might work better for me. But that was only a second opinion and he was not going to treat me. I have faithfully taken my 80 mg for ten weeks and have only gotten worse on it. I think that’s long enough. The otoneurologist diagnosed me, but apparently actually helping me is not high priority with him.
I went back to my family doctor and asked for a referral to someone who actually treats migraine, instead.
Now I am waiting to get into a headache clinic where I hope to god I am not going to have to educate them about vestibular migraine. But if I do, I will.
One thing to understand is that taking a medication is only part of what you can do to deal with your condition. Medication just raises the threshold of your migraine reactions, and there may be any number of triggers that can lower it in spite of the meds. There are in addition lifestyle changes you can make that might help. Think more holistically, and don’t think there is just going to be a magic pill that will make this go away.
I wish there was one.
I am having to change my whole bleeping life, because this condition has wrecked it. Might as well change it some more, if it might help.